Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The inverse of a totally positive bi-infinite band matrix


Author: Carl de Boor
Journal: Trans. Amer. Math. Soc. 274 (1982), 45-58
MSC: Primary 47B37; Secondary 15A09
DOI: https://doi.org/10.1090/S0002-9947-1982-0670917-5
MathSciNet review: 670917
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that a bounded bi-infinite banded totally positive matrix $ A$ is boundedly invertible iff there is one and only one bounded sequence mapped by $ A$ to the sequence $ ({( - )^i})$. The argument shows that such a matrix has a main diagonal, i.e., the inverse of $ A$ is the bounded pointwise limit of inverses of finite sections of $ A$ principal with respect to a particular diagonal; hence $ ({( - )^{i + j}}{A^{ - 1}}(i,j))$ or its inverse is again totally positive.


References [Enhancements On Off] (What's this?)

  • [1] C. de Boor, What is the main diagonal of a biifinite band matrix?, MRC TSR 2049 (1980); in [5,11-23].
  • [2] -, Dichotomies for band matrices, MRC TSR 2057 (1980); SIAM J. Numer. Anal. 17 (1980), 894-907. MR 595452 (83g:41010)
  • [3] C. de Boor, S. Friedland and A. Pinkus, Inverses of infinite sign regular matrices, MRC TSR 2159 (1980); Trans. Amer. Math. Soc. 274 (1982), 59-68. MR 670918 (84f:47035b)
  • [4] C. de Boor and A. Pinkus, The approximation of a totally positive band matrix by a strictly totally positive one. Linear Algebra and Appl. 42 (1982), 81-98. MR 656415 (83k:15017)
  • [5] R. DeVore and K. Scherer (eds.). Quantitative approximation, Academic Press, New York, 1980. MR 588164 (81i:41001)
  • [6] S. Karlin, Total positivity. I, Stanford University Press, Stanford, Calif., 1968. MR 0230102 (37:5667)
  • [7] C. A. Micchelli, Infinite spline interpolation. Approximation in Theorie und Praxis. Ein Symposiumsbericht (G. Meinardus, ed.), Bibliographisches Institut, Mannheim, 1979, pp. 209-238. MR 567661 (81c:41022)
  • [8] A. Cavaretta, W. Dahmen, C. A. Micchelli and P. Smith, On the solvability of certain systems of linear difference equations, RC 8329, IBM Research Report, 1980; Siam J. Math. Anal. 12 (1981), 833-841. MR 635236 (83a:39004)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B37, 15A09

Retrieve articles in all journals with MSC: 47B37, 15A09


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0670917-5
Keywords: Bi-infinite, matrix, total positivity, inverse, banded, main diagonal
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society